BACKGROUND: Tumor-induced hypophosphatemic osteomalacia is a syndrome characterized by urinary phosphate wasting related to the presence of a slowly-growing tumor of mesenchymal origin. The characteristic laboratory findings are normal serum calcium, marked hypophosphatemia, increased serum alkaline phosphatase, markedly reduced renal tubular reabsorption of phosphorus and inappropriately low levels of 1,25-dihydroxyvitamin D [1,25-(OH)2D]. CASE PRESENTATION: A 65-year-old woman presented with a 17-year clinical history of musculoskeletal pain, muscular weakness in the pelvic girdle, spontaneous fractures and difficulty in walking. Over the ensuing years the patient suffered other multiple spontaneous fractures, surgically treated, and the muscular pains worsened until she became bedridden. During the years before hospital admission the patient received treatment with clodronate, oral calcium salts and vitamin D therapy. Standard laboratory, ultrasonography and scintigraphic findings provided a "convenient" diagnosis of primary hyperparathyroidism, but the low plasma level of phosphorus induced to perform an Indium111-octreotide scintigraphy. Scintigraphy visualized an area of pathologic increased signal uptake in the left groin, consistent with a mass containing a high density of somatostatin receptors. After surgery, histologic examination and immunostaining of the resected specimen indicated an hemangiopericytoma. Nevertheless, the persistently low blood phosphorus level, in association with the increased serum calcium and PTH levels, were attributed to the prolonged phosphate therapy the patient underwent over the years, and the persisting abnormal laboratory indexes indicated the development of a tertiary hyperparathyroidism. We performed a subtotal parathyroidectomy and intraoperative assay of serum PTH showed that levels had diminished by more than 80% from preoperative values. Over the ensuing months Ca+2, PTH and serum phosphorus values returned to normal, and the pain symptoms disappeared. CONCLUSIONS: Tumour-induced osteomalacia is a very rare syndrome associated in 5% of cases with tertiary hyperparathyroidism due to long-term therapy with phosphorus and vitamin D. The initial diagnosis of primary hyperparathyroidism, confirmed by the parathyroid MIBI-scintigraphy, would lead us to an inappropriate surgical treatment. Therefore we want to stress the importance of In111-octreotide scintigraphy in detecting tumours, rich in somatostatin receptors, in presence of an hypophosphatemic syndrome.

Tumor-induced hypophosphatemic osteomalacia associated with tertiary hyperparathyroidism: a case report / Tartaglia, Francesco; Minisola, Salvatore; Monica, Sgueglia; Blasi, Sara; Brunelli, Daniele; DEGLI EFFETTI, Eleonora; Maturo, Alessandro; Cola, Alessandra; Custureri, Filippo. - In: IL GIORNALE DI CHIRURGIA. - ISSN 0391-9005. - STAMPA. - 27:1-2(2006), pp. 9-13.

Tumor-induced hypophosphatemic osteomalacia associated with tertiary hyperparathyroidism: a case report.

TARTAGLIA, Francesco;MINISOLA, Salvatore;BLASI, SARA;BRUNELLI, DANIELE;DEGLI EFFETTI, ELEONORA;MATURO, Alessandro;COLA, ALESSANDRA;CUSTURERI, Filippo
2006

Abstract

BACKGROUND: Tumor-induced hypophosphatemic osteomalacia is a syndrome characterized by urinary phosphate wasting related to the presence of a slowly-growing tumor of mesenchymal origin. The characteristic laboratory findings are normal serum calcium, marked hypophosphatemia, increased serum alkaline phosphatase, markedly reduced renal tubular reabsorption of phosphorus and inappropriately low levels of 1,25-dihydroxyvitamin D [1,25-(OH)2D]. CASE PRESENTATION: A 65-year-old woman presented with a 17-year clinical history of musculoskeletal pain, muscular weakness in the pelvic girdle, spontaneous fractures and difficulty in walking. Over the ensuing years the patient suffered other multiple spontaneous fractures, surgically treated, and the muscular pains worsened until she became bedridden. During the years before hospital admission the patient received treatment with clodronate, oral calcium salts and vitamin D therapy. Standard laboratory, ultrasonography and scintigraphic findings provided a "convenient" diagnosis of primary hyperparathyroidism, but the low plasma level of phosphorus induced to perform an Indium111-octreotide scintigraphy. Scintigraphy visualized an area of pathologic increased signal uptake in the left groin, consistent with a mass containing a high density of somatostatin receptors. After surgery, histologic examination and immunostaining of the resected specimen indicated an hemangiopericytoma. Nevertheless, the persistently low blood phosphorus level, in association with the increased serum calcium and PTH levels, were attributed to the prolonged phosphate therapy the patient underwent over the years, and the persisting abnormal laboratory indexes indicated the development of a tertiary hyperparathyroidism. We performed a subtotal parathyroidectomy and intraoperative assay of serum PTH showed that levels had diminished by more than 80% from preoperative values. Over the ensuing months Ca+2, PTH and serum phosphorus values returned to normal, and the pain symptoms disappeared. CONCLUSIONS: Tumour-induced osteomalacia is a very rare syndrome associated in 5% of cases with tertiary hyperparathyroidism due to long-term therapy with phosphorus and vitamin D. The initial diagnosis of primary hyperparathyroidism, confirmed by the parathyroid MIBI-scintigraphy, would lead us to an inappropriate surgical treatment. Therefore we want to stress the importance of In111-octreotide scintigraphy in detecting tumours, rich in somatostatin receptors, in presence of an hypophosphatemic syndrome.
01 Pubblicazione su rivista::01a Articolo in rivista
Tumor-induced hypophosphatemic osteomalacia associated with tertiary hyperparathyroidism: a case report / Tartaglia, Francesco; Minisola, Salvatore; Monica, Sgueglia; Blasi, Sara; Brunelli, Daniele; DEGLI EFFETTI, Eleonora; Maturo, Alessandro; Cola, Alessandra; Custureri, Filippo. - In: IL GIORNALE DI CHIRURGIA. - ISSN 0391-9005. - STAMPA. - 27:1-2(2006), pp. 9-13.
File allegati a questo prodotto
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11573/230778
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? 9
  • Scopus 20
  • ???jsp.display-item.citation.isi??? ND
social impact